Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 11, 2023, 10:51 AM EDT for 6 counties in Michigan. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2023, 10:51 AM EDT (14:51 UTC)
- Expired
- Jul 11, 2023, 9:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479 WHUS43 KGRR 111451 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1051 AM EDT Tue Jul 11 2023 MIZ037-043-050-056-064-071-112300- /O.NEW.KGRR.BH.S.0010.230711T1451Z-230712T0100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1051 AM EDT Tue Jul 11 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The wave direction will be shifting from southwest to northwest as a front drops through the area. Thus all beaches and piers could be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
2 follow-up statements
217 WHUS43 KGRR 111908 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 308 PM EDT Tue Jul 11 2023 MIZ037-043-050-056-064-071-120100- /O.CON.KGRR.BH.S.0010.000000T0000Z-230712T0100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 308 PM EDT Tue Jul 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The wave direction will be shifting from southwest to northwest as a front drops through the area. Thus all beaches and piers could be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
579 WHUS43 KGRR 120056 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 856 PM EDT Tue Jul 11 2023 MIZ037-043-050-056-064-071-120200- /O.EXP.KGRR.BH.S.0010.000000T0000Z-230712T0100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 856 PM EDT Tue Jul 11 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING... Winds and waves have fallen below critical levels and therefore the Beach Hazards Statement will be allowed to expire at 9 PM. Waves around 3 feet near South Haven may persist through 11 PM, but the trend should be rapidly down as winds have diminished from the afternoon peak. $$ DUKE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 6:57 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 11, 6:57 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 657 AM EDT Tue Jul 11 2023 LATEST UPDATE... Aviation/Marine .SHORT TERM...(Today through Wednesday) Issued at 434 AM EDT Tue Jul 11 2023 Thunderstorms are currently moving across Lake Michigan along an axis of elevated instability, low level convergence, higher surface dew points ahead of the cold front, and along a low level jet pointing at central Lower Michigan. These storms are progged to weaken as they move east into a more stable environment with a weakening low level jet. The front will sag into Lower Michigan and daytime heating will result in an increase in surface based instability with storms forecast to fire up again across central and southern Lower Michigan this afternoon. The severe threat will include hail and downburst/microburst wind damage as a dry adiabatic subcloud layer seen in model soundings will enhance downdraft potential. The front hangs up across the southern Michigan border overnight and is the focus for more storms late tonight through Wednesday as a wave moves along the front with deep moisture return. P-wats spike to over 1.5 inches and overrunning pattern will bring large area of moderate rains with enough instability for embedded thunderstorms with higher rainfall rates and potential for 1 to 2 inches of rain across much of the southern half of the forecast area. Streams and rivers could see significant rises by late Wednesday but levels are low to begin with, which would mitigate any potential issues with river flooding. .LONG TERM...(Wednesday night through Monday) Issued at 324 AM EDT Tue Jul 11 2023 The models are latching onto the idea of MCS activity moving across the cwa Wednesday night along the quasi-stationary frontal boundary near the MI/IN border. We'll be on the tail-end of the system as the long term period begins, but still could see an additional quarter inch of rain through Thursday morning. We should see some sunshine develop by Thursday afternoon as the low moves away. The dry weather will likely be short lived though. The persistent Hudson Bay upper low will continue to send a cavalcade of short waves from the Northern Plains across the Great Lakes every couple of days through next Monday/Tuesday. Rain chances will increase again Friday afternoon through Saturday and again Monday. Good lift will be generated by the left exit region of the upper jet. Precipitable water increases substantially ahead of the Friday short wave to around 1.8 inches. Same thing late Sunday. Thus any storms that develop will be capable of producing heavy rain. We'll have to keep an eye out for stronger storms Friday/Saturday as bulk shear climbs to 35-40 knots indicating some potential for organization. Highs during the period will be within a couple of degrees of 80. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 657 AM EDT Tue Jul 11 2023 Showers and thunderstorms along a cold front could bring local IFR conditions through this afternoon across the southern half of Lower Michigan. Otherwise, VFR conditions are expected to continue through tonight. Winds could gust over 20 knots today. Some gusts over 30 knots are possible in the vicinity of any thunderstorms. && .MARINE... Issued at 653 AM EDT Tue Jul 11 2023 Winds and waves have come down overnight and the SCA is cancelled Winds will go north today behind the cold front then go offshore tonight while diminishing to less than 20 knots with waves around 3 feet. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...Ostuno LONG TERM...04 AVIATION...Ostuno MARINE...Ostuno
Hazardous weather outlook, Jul 11, 10:13 AM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1013 AM EDT Tue Jul 11 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121415- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1013 AM EDT Tue Jul 11 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather. The main threat is large hail and downburst winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk of severe weather on Wednesday. Heavy rain could bring localized flooding on Wednesday and Wednesday night. Thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LMZ844>849-121415- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1013 AM EDT Tue Jul 11 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A moderate swim risk exists across the area today. An isolated thunderstorm is possible, especially later tonight. Cloud to water lightning strikes and gusty winds will be the main risks. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk of severe weather on Wednesday. Damaging winds, large winds and frequent lightning will be the main risks. Thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:17 AM EDT | Special Marine Warning | GRR | 88 min | |
| Jul 11, 10:52 AM EDT | Small Craft Advisory | GRR | 10 hr | |
| Jul 11, 3:17 PM EDT | Special Weather Statement | GRR | Ingham | 58 min |
| Jul 11, 3:41 PM EDT | Special Weather Statement | GRR | Jackson | 64 min |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.